Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 186, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2012, 8:28 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2012, 8:28 PM CDT (01:28 UTC)
- Expired
- Aug 24, 2012, 9:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Kidder County, ND
The radar
The Bismarck radar (KBIS), 81 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 8:30 PM CDT | HAIL 0.88 | Steele, ND | |
| Aug 24, 8:30 PM CDT | HAIL 1 | 5 Nw Steele, ND | HEAVY HAIL AND BRIEF WIND GUSTS AROUND 40 MPH. |
| Aug 24, 8:50 PM CDT | HAIL 0.88 | 5 Nw Dawson, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2905 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
016
WUUS53 KBIS 250128
SVRBIS
NDC015-043-250230-
/O.NEW.KBIS.SV.W.0186.120825T0128Z-120825T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT FRI AUG 24 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
CENTRAL KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 930 PM CDT
* AT 825 PM CDT...A SEVERE THUNDERSTORM PRODUCING UP TO GOLF BALL
SIZE HAIL...AND DAMAGING WINDS OF 65 MPH...AND VERY HEAVY RAIN...
WAS LOCATED NEAR DRISCOLL...OR 35 MILES EAST OF BISMARCK...AND
MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
STEELE...LAKE ISABEL...DAWSON...TAPPEN...HORSEHEAD LAKE...
CRYSTAL SPRINGS...LAKE WILLIAMS AND PETTIBONE...AND INTERSTATE 94
THROUGH KIDDER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4673 10007 4689 10021 4723 9948 4712 9948
4699 9949 4698 9947 4676 9945
TIME...MOT...LOC 0126Z 239DEG 28KT 4685 10003
WIND...HAIL 60MPH 1.75IN
$$
JP MARTIN4 follow-up statements
702
WWUS53 KBIS 250143
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT FRI AUG 24 2012
NDC015-250149-
/O.CAN.KBIS.SV.W.0186.000000T0000Z-120825T0230Z/
BURLEIGH ND-
843 PM CDT FRI AUG 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BURLEIGH COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO KIDDER COUNTY.
LAT...LON 4673 9999 4694 10001 4723 9948 4712 9948
4699 9949 4698 9947 4676 9945
TIME...MOT...LOC 0139Z 239DEG 28KT 4690 9990
$$
NDC043-250230-
/O.CON.KBIS.SV.W.0186.000000T0000Z-120825T0230Z/
KIDDER ND-
843 PM CDT FRI AUG 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KIDDER
COUNTY UNTIL 930 PM CDT...
AT 840 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM NEAR STEELE...OR 40 MILES EAST OF BISMARCK...MOVING
NORTHEAST AT 30 MPH. THE STORM HAS A HISTORY OF PRODUCING HAIL UP TO
GOLF BALL SIZE...WINDS OF UP TO 65 MPH...AND VERY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
LAKE ISABEL...DAWSON...TAPPEN...HORSEHEAD LAKE...CRYSTAL SPRINGS...
LAKE WILLIAMS AND PETTIBONE.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4673 9999 4694 10001 4723 9948 4712 9948
4699 9949 4698 9947 4676 9945
TIME...MOT...LOC 0139Z 239DEG 28KT 4690 9990
WIND...HAIL 60MPH 1.75IN
$$
JP MARTIN419
WWUS53 KBIS 250203
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
903 PM CDT FRI AUG 24 2012
NDC043-250230-
/O.CON.KBIS.SV.W.0186.000000T0000Z-120825T0230Z/
KIDDER ND-
903 PM CDT FRI AUG 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KIDDER
COUNTY UNTIL 930 PM CDT...
AT 857 PM CDT...SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO
GOLF BALL SIZE...DAMAGING WINDS UP TO 65 MPH...AND BRIEF BUT VERY
HEAVY RAIN...WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES
SOUTHEAST OF HORSEHEAD LAKE TO LAKE ISABEL...IN KIDDER
COUNTY...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
TAPPEN...LAKE WILLIAMS...CRYSTAL SPRINGS AND PETTIBONE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
IF YOU ARE IN THE WARNED AREA...STAY INSIDE UNTIL AFTER THESE
STORMS HAVE PASSED.
&&
LAT...LON 4675 9980 4702 9985 4723 9948 4712 9948
4699 9949 4698 9947 4676 9945
TIME...MOT...LOC 0201Z 239DEG 28KT 4702 9969 4682 9965
WIND...HAIL 60MPH 1.75IN
$$
JP MARTIN980
WWUS53 KBIS 250217
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
917 PM CDT FRI AUG 24 2012
NDC043-250230-
/O.CON.KBIS.SV.W.0186.000000T0000Z-120825T0230Z/
KIDDER ND-
917 PM CDT FRI AUG 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
KIDDER COUNTY UNTIL 930 PM CDT...
AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS AROUND 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF PETTIBONE TO
CRYSTAL SPRINGS...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
PETTIBONE AND CRYSTAL SPRINGS.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4676 9967 4707 9965 4719 9949 4712 9948
4699 9949 4698 9947 4676 9945
TIME...MOT...LOC 0216Z 239DEG 28KT 4707 9952 4687 9950
WIND...HAIL 60MPH 1.00IN
$$
JP MARTIN957
WWUS53 KBIS 250228
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
928 PM CDT FRI AUG 24 2012
NDC043-250238-
/O.EXP.KBIS.SV.W.0186.000000T0000Z-120825T0230Z/
KIDDER ND-
928 PM CDT FRI AUG 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KIDDER COUNTY
WILL EXPIRE AT 930 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND
MOVED OUT OF THE WARNED AREA.
LAT...LON 4676 9967 4707 9965 4719 9949 4712 9948
4699 9949 4698 9947 4676 9945
TIME...MOT...LOC 0228Z 239DEG 28KT 4712 9940 4692 9938
$$
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:21 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 24, 6:21 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 621 PM CDT FRI AUG 24 2012 .DISCUSSION...SENT OUT A QUICK UPDATE TO THE TEXT PRODUCTS TO ADD THE SEVERE THUNDERSTORM WATCH FOR CENTRAL NORTH DAKOTA. THUNDERSTORMS THAT DEVELOPED ARE MOVING INTO AN ENVIRONMENT CHARACTERIZED BY DEEP LAYER (SFC-6 KM) SHEAR OF AROUND 50 KNOTS AND MUCAPE AROUND 2000 J/KG. AS A RESULT...FURTHER DEVELOPMENT IS EXPECTED AND WILL CONTINUE TO MOVE NORTHEAST AHEAD OF A SURFACE TROUGH THROUGH THE EVENING. THIS ACTIVITY SHOULD SUBSIDE AFTER MIDNIGHT. THE HOURLY SENSIBLE WEATHER GRIDS WERE ALSO UPDATED BASED ON CURRENT OBS/TRENDS. THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT. && .AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS WESTERN (KISN/KDIK) NORTH DAKOTA THROUGH THE TAF PERIOD. TEMPO IFR CONDITIONS IN THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL NORTH DAKOTA (KMOT/KBIS/KJMS) UNTIL AROUND 06Z. OTHERWISE...VFR CONDITIONS ARE EXPECTED FOR CENTRAL NORTH DAKOTA THROUGH THE TAF PERIOD. GUSTY WESTERLY WINDS UP TO 20 KNOTS ARE EXPECTED TO DEVELOP BY SATURDAY MORNING. && .BIS WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR NDZ001>003-009>011-017>021-031>034-040>045. RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NDZ001-009-017-018-031>033-040>045. && TM...UPDATE/AVIATION
Hazardous weather outlook, Aug 24, 6:07 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 607 PM CDT FRI AUG 24 2012 NDZ001-002-009-010-017-018-031>033-040-041-043-044-252315- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 607 PM CDT FRI AUG 24 2012 /507 PM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT FOR WESTERN INTO SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS WILL CREATE VERY HIGH FIRE DANGER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FIRE WEATHER WATCH IS IN EFFECT FOR FAR WESTERN NORTH DAKOTA SATURDAY AFTERNOON AND EVENING. THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS. NDZ011>013-019>023-025-034>037-042-045>048-050-051-252315- WARD-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 607 PM CDT FRI AUG 24 2012 /507 PM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM CDT. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY...GENERALLY ALONG AND WEST OF HIGHWAY 83. STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS MAY CREATE VERY HIGH FIRE DANGER. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS. NDZ003>005-252315- RENVILLE-BOTTINEAU-ROLETTE- 607 PM CDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS. TM
In the hours before
Local storm report, Aug 24, 7:26 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 10 NNW TUTTLE 47.28N 100.08W
08/24/2012 E60 MPH KIDDER ND TRAINED SPOTTER
REPORTED SHINGLES ON THE GROUND AND PEA SIZED HAIL.
&&
MMATHEWSLocal storm report, Aug 24, 7:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
752 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 3 ENE CHASELEY 47.46N 99.77W
08/24/2012 E1.00 INCH WELLS ND TRAINED SPOTTER
HEAVY RAINFALL ALSO REPORTED.
&&
MMATHEWSLocal storm report, Aug 24, 8:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 2 ESE HEATON 47.47N 99.51W
08/24/2012 E1.00 INCH WELLS ND TRAINED SPOTTER
&&
MMATHEWSLocal storm report, Aug 24, 8:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST DRISCOLL 46.84N 100.14W
08/24/2012 E60 MPH BURLEIGH ND PUBLIC
REPORTED SMALL OBJECTS BLOWING ACROSS THE YARD.
&&
MMATHEWSLocal storm report, Aug 24, 8:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
822 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL DRISCOLL 46.84N 100.14W
08/24/2012 E0.88 INCH BURLEIGH ND PUBLIC
&&
MMATHEWSLocal storm report, Aug 24, 8:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
824 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 3 SE STERLING 46.79N 100.25W
08/24/2012 M1.75 INCH BURLEIGH ND TRAINED SPOTTER
HEAVY RAIN AND GUSTY WINDS. NO DAMAGE KNOWN AT THIS
TIME.
&&
JVThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:08 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan, Wells | 67 min |
| Aug 24, 7:33 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 57 min |
| Aug 24, 7:43 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 62 min |
| Aug 25, 12:02 AM CDT | Red Flag Warning | BIS | Adams, Billings, Bowman, Burke, Burleigh, Divide and 17 more | 21 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.